, Volume 25, Issue 6, pp 935-938
Date: 09 Sep 2011

A case of cardiopulmonary arrest caused by laxatives-induced hypermagnesemia in a patient with anorexia nervosa and chronic renal failure

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

We report a case of laxatives induced severe hypermagnesemia complicated with cardiopulmonary arrest. A 55-year-old woman, with nephritic syndrome and anorexia nervosa, was later transported to our emergency room (ER) because of oliguria and consciousness disturbance. During transfer to the intensive care unit from the ER, cardiopulmonary arrest suddenly occurred. Cardiopulmonary resuscitation was immediately performed, and spontaneous circulation was restored after 3 min. Thereafter, administration of dopamine, norepinephrine, and epinephrine was required to maintain systolic blood pressure at 80 mmHg. Arterial blood gas analysis showed severe metabolic alkalosis, and blood biochemical tests revealed hypermagnesemia (serum magnesium concentration, 18.5 mg/dl) and renal dysfunction. Continuous infusion of diuretics followed by massive hydration and continuous hemodiafiltration (CHDF) was started. Five days after starting CHDF, magnesium concentration was almost normalized and administration of catecholamine was stopped. It was thought that progression of renal dysfunction that occurred in the patient taking a magnesium product for chronic constipation caused reduction in magnesium excretion ability, resulting in hypermagnesemia-induced cardiopulmonary arrest. To avoid a rebound phenomenon following magnesium flux from cells, continuous blood purification seems to be an effective treatment for symptomatic hypermagnesemia.